U.S. CitiesCity-Data Forum Index
Go Back   City-Data Forum > General Forums > Health and Wellness
 [Register]
Please register to participate in our discussions with 2 million other members - it's free and quick! Some forums can only be seen by registered members. After you create your account, you'll be able to customize options and access all our 15,000 new posts/day with fewer ads.
View detailed profile (Advanced) or search
site with Google Custom Search

Search Forums  (Advanced)
 
Old 01-08-2010, 09:20 PM
 
303 posts, read 475,280 times
Reputation: 162

Advertisements

Does anyone know if the same part of the brain responsible for respiration is also responsible for speech? I have a friend who abuses prescription drugs and his speech really goes, and worse than being drunk. I have researched the net and can only come up with slurred speech as a side effect of taking too much of this drug. What happens to him is worse than slurred speech. Anyone know?
Reply With Quote Quick reply to this message

 
Old 01-09-2010, 05:15 PM
 
Location: Washington, DC
605 posts, read 1,921,753 times
Reputation: 377
Respiration and speech are in different parts of the brain. Breathing is controlled by the autonomic nervous system. It is in the most primitive part of the brain and entirely unrelated to activities that require cognition.

However, anything that suppresses the central nervous system can impact all brain activities. Thus, someone who gets really drunk might slur his speech, but may later stop breathing if he/she reaches a level of alcohol poisoning. A prescription medication that might slow brain functioning in a manner similar to alcohol will usually carry warning labels such as "do not drive or operate heavy machinery until you know how this medication affects you," "do not consume alcohol while taking this medication," or "may cause dizziness or drowsiness." Medications that can have a depressant effect range from blood pressure drugs, to anti-histamines, to anti-anxiety drugs, to opiod pain relievers.

Slurred speech is something to watch. It could be a dystonic reaction (Google it and the drug that you suspect could be causing the problem). It might also not be one drug causing it, but a combination of drugs (alcohol or illicit drugs possibly included).
Reply With Quote Quick reply to this message
Reply
Please update this thread with any new information or opinions. This open thread is still read by thousands of people, so we encourage all additional points of view.

Quick Reply
Message:

Over $104,000 in prizes was already given out to active posters on our forum and additional giveaways are planned!

Go Back   City-Data Forum > General Forums > Health and Wellness
Similar Threads
Follow City-Data.com founder on our Forum or

All times are GMT -6.

2005-2018, Advameg, Inc.

City-Data.com - Archive 1, 2, 3, 4, 5, 6, 7, 8, 9, 10, 11, 12, 13, 14, 15, 16, 17, 18, 19, 20, 21, 22, 23, 24, 25, 26, 27, 28, 29, 30, 31, 32, 33, 34, 35 - Top